Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 415, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 11, 2009, 3:19 PM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2009, 3:19 PM CDT (20:19 UTC)
- Expired
- Aug 11, 2009, 3:42 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Calhoun County, AL, Cleburne County, AL
The radar
The Atlanta radar (KFFC), 104 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1593 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 112019
SVRBMX
ALC015-029-112100-
/O.NEW.KBMX.SV.W.0415.090811T2019Z-090811T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT TUE AUG 11 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...SAKS...OXFORD...FORT MCCLELLAN...COBB
TOWN...ANNISTON...
CLEBURNE COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF HEFLIN...
* UNTIL 400 PM CDT
* AT 317 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR OXFORD LAKE
..AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTH OF FORT MCCLELLAN BY 325 PM CDT...
HEFLIN BY 350 PM CDT...
EDWARDSVILLE...FRUITHURST...ABERNATHY AND 8 MILES SOUTHWEST OF
MUSCADINE BY 400 PM CDT...
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 185 THROUGH 210
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3359 8533 3353 8580 3358 8579 3359 8588
3367 8595 3391 8540
TIME...MOT...LOC 2018Z 255DEG 23KT 3361 8581
$$
KSL2 follow-up statements
000
WWUS54 KBMX 112029
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT TUE AUG 11 2009
ALC015-029-112100-
/O.CON.KBMX.SV.W.0415.000000T0000Z-090811T2100Z/
CLEBURNE AL-CALHOUN AL-
329 PM CDT TUE AUG 11 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN CALHOUN AND CLEBURNE COUNTIES...
AT 329 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR DEARMANVILLE...OR NEAR OXFORD...MOVING
EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HEFLIN BY 355 PM CDT...
EDWARDSVILLE...7 MILES WEST OF ABERNATHY AND 8 MILES SOUTHWEST OF
FRUITHURST BY 400 PM CDT...
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 185 THROUGH 210
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3353 8580 3358 8579 3360 8583 3368 8586
3391 8540 3359 8533
TIME...MOT...LOC 2029Z 255DEG 23KT 3361 8577
$$
KSL000
WWUS54 KBMX 112042
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT TUE AUG 11 2009
ALC015-029-112052-
/O.CAN.KBMX.SV.W.0415.000000T0000Z-090811T2100Z/
CLEBURNE AL-CALHOUN AL-
342 PM CDT TUE AUG 11 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND
CLEBURNE COUNTIES IS CANCELLED...
THE STORM HAS WEAKENED.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3353 8580 3358 8579 3360 8583 3368 8586
3391 8540 3359 8533
TIME...MOT...LOC 2042Z 255DEG 23KT 3363 8567
$$
KSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:03 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 11, 3:03 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 303 PM CDT TUE AUG 11 2009 .DISCUSSION... SHORT WAVE TROF AXIS WAS LOCATED JUST WEST OF THE MISSISSIPPI RIVER THIS AFTERNOON. THUNDERSTORM ACTIVITY WAS CONFINED TO AREAS EAST OF A MEMPHIS TENNESSEE TO JACKSON MISSISSIPPI LINE. THE THREAT OF STRONG TO POSSIBLY SEVERE STORMS WILL CONTINUE THROUGH THROUGH THE EARLY EVENING HOURS...BUT LOSS OF DAYTIME HEATING SHOULD ALLOW STORMS TO WEAKEN. BASED ON PREVIOUS NIGHTS ACTIVITY HARD TO JUSTIFY HIGH POPS FROM GFS MOS FOR TONIGHT. CURRENT ACTIVITY SHOULD DIMINISH FAIRLY QUICKLY THIS EVENING...AND THERE WOULD HAVE TO BE RE-DEVELOPMENT OVERNIGHT TO WARRANT ANYTHING ABOVE 50 PERCENT. SHORT WAVE TROF AXIS WILL BE ON OUR DOORSTEP TOMORROW MORNING... AND EXPECT ANOTHER ACTIVE DAY ACROSS CENTRAL ALABAMA...WITH THE HIGHEST CHANCES OF RAIN EAST OF I-65...AS DAYTIME HEATING COMBINES WITH DEEP MOISTURE EAST OF TROF AXIS. MAIN SHORT WAVE TROF LIFTS OUT TO THE NORTHEAST WEDNESDAY NIGHT. HOWEVER...A STRONG UPPER HIGH OVER THE WESTERN ATLANTIC PREVENTS SOUTHERN END OF TROF AXIS FROM ADVANCING EASTWARD...AND UPPER TROF AXIS HANGS UP OVER EAST ALABAMA THRU THE WEEKEND. ON THE EAST SIDE OF THE TROF AXIS THERE WILL LIKELY BE SCATTERED SHOWERS AND STORMS DEVELOPING EACH AFTERNOON...WITH LITTLE OR NO PRECIPITATION ALONG AND WEST OF I-65. IT IS NOT LIKELY THAT UPPER TROF AXIS WILL REMAIN OVER EAST ALABAMA IN THE PERIOD THURSDAY THRU SUNDAY...SO POPS WILL HAVE TO BE ADJUSTED ON A SHORT TERM BASIS. LONG TERM MODELS HINT AT UPPER RIDGE BUILDING BACK OVER SOUTHEAST STATES EARLY NEXT WEEK...AND TRENDED FORECAST TOWARDS WARMER TEMPERATURES AND SMALLER RAIN CHANCES. 58/ROSE && .AVIATION...18Z TAF DISCUSSION. A FUN SET OF TAFS TO FORECAST ACROSS THE AREA TODAY. SCATTERED TO NUMEROUS SHOWERS AND STORMS ONGOING AND WILL INCREASE THIS AFTERNOON AS A COLD FRONT MOVES CLOSER TO THE AREA. MOST OF THE ACTIVITY IS FIRING UP IN THREE SECTIONS THIS AFTERNOON. ONE SECTION MOVING ACROSS NORTHERN ALABAMA AND WILL IMPACT BHM BY 1830Z TO 19Z. WENT WITH TEMPO TS FROM 18 TO 20Z FOR THIS. SCATTERED SHOWERS ARE SURROUNDING EET SO WENT WITH TEMPO TS HERE FROM 18 TO 22Z. WILL SEE MORE SHOWERS FIRING IN THIS ZONE FROM TCL TO EET TO ANB THROUGH THE EARLY AFTERNOON. AFTER 22Z...TIMING IS DIFFICULT AS ONGOING CONVECTION WILL PUT OUT NUMEROUS BOUNDARIES...SO WENT WITH SHRA AND VCTS AFTER 20Z FOR ALL TAFS. WILL NEED TO AMEND IF CONFIDENCE INCREASE FOR ANY TIMING AFTER THIS. AS THE FRONT APPROACHES OVERNIGHT AND CLOSER TO THE 12 TO 15Z TIME FRAME CEILINGS WILL LOWER TO AT OR UNDER 1000 FEET SO TRIED TO TIME THIS AS MUCH AS POSSIBLE. MAY STILL SEE SOME THUNDERSTORMS FOR THE SOUTHERN TAF SITES THROUGH THE MORNING. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 86 66 89 65 / 50 50 20 10 10 ANNISTON 71 86 69 89 69 / 50 60 20 20 20 BIRMINGHAM 72 86 68 89 68 / 50 50 20 10 10 TUSCALOOSA 73 89 68 92 67 / 50 40 20 10 10 CALERA 73 86 69 90 69 / 50 60 20 10 10 AUBURN 71 85 69 86 71 / 40 70 40 30 20 MONTGOMERY 74 88 71 91 70 / 40 70 40 30 20 TROY 73 88 71 89 69 / 40 70 40 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 11, 10:50 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1050 AM CDT TUE AUG 11 2009 ALZ011>015-017>050-121130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1050 AM CDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL CENTRAL ALABAMA THROUGH THE AFTERNOON AND EVENING HOURS. A FEW STORMS THIS AFTERNOON AND EVENING WILL BE STRONG WITH GUSTY WINDS AND HEAVY DOWNPOURS THE MAIN THREATS. AN APPROACHING COLD FRONT WILL HELP ENHANCE THE CHANCE FOR STRONG THUNDERSTORMS ACROSS THE NORTH FOR THE EVENING AND INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE AREAWIDE AS A FRONT MOVES INTO CENTRAL ALABAMA ON WEDNESDAY WITH GUSTY WINDS AND HEAVY RAIN BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 11, 1:15 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT TUE AUG 11 2009 ALZ011-111845- MARION- 115 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 145 PM CDT... AT 114 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WESTON...OR 5 MILES WEST OF HAMILTON...MOVING EAST AT 15 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WESTON. HAMILTON. PEA RIDGE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. 61
Special weather statement, Aug 11, 1:27 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 PM CDT TUE AUG 11 2009 ALZ012-111900- LAMAR- 127 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 200 PM CDT... AT 127 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR DETROIT...OR 7 MILES NORTHWEST OF SULLIGENT... MOVING EAST AT 15 MPH. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DETROIT. PINE SPRINGS. SULLIGENT. LAMAR COUNTY AIRPORT. HENSON SPRINGS. BEAVERTON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 61
Special weather statement, Aug 11, 2:05 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 205 PM CDT TUE AUG 11 2009 ALZ012-013-111930- FAYETTE-LAMAR- 205 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE AND LAMAR COUNTIES UNTIL 230 PM CDT... AT 203 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELDRIDGE TO 6 MILES SOUTHEAST OF CALEDONIA...MOVING SOUTH AT 5 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... STAR. HUBBERTVILLE. CODY. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 11, 2:43 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 243 PM CDT TUE AUG 11 2009 ALZ025-112015- SHELBY- 243 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 315 PM CDT... AT 241 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR HELENA...MOVING EAST AT 10 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN WESTERN SHELBY COUNTY...INCLUDING THE CITIES OF HELENA... RIVERCHASE...ALABASTER...PELHAM AND VERIZON MUSIC CENTER AT OAK MOUNTAIN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. 61
Special weather statement, Aug 11, 2:57 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 257 PM CDT TUE AUG 11 2009 ALZ019-021-027-112045- CALHOUN-CLEBURNE-TALLADEGA- 257 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN...CLEBURNE AND TALLADEGA COUNTIES UNTIL 345 PM CDT... AT 256 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR TALLADEGA MUNICIPAL AIRPORT...OR 10 MILES NORTH OF TALLADEGA...MOVING EAST AT 15 MPH. WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TALLADEGA MUNICIPAL AIRPORT. EASTABOGA. BYNUM. GRANT TOWN. JENIFER. ANNISTON METRO AIRPORT. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, Aug 11, 2:58 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 258 PM CDT TUE AUG 11 2009 ALZ033-040-112045- DALLAS-PERRY- 258 PM CDT TUE AUG 11 2009 ...SIGNIFICANT WEATHER ALERT FOR DALLAS AND PERRY COUNTIES UNTIL 345 PM CDT... AT 257 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR UNIONTOWN...MOVING EAST AT 15 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:15 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 19 min |
| Aug 11, 4:05 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 23 min |
| Aug 11, 5:06 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 24 min |
| Aug 11, 6:16 PM CDT | Areal Flood Advisory | BMX | Sumter | 59 min |
| Aug 11, 6:20 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Marengo, Perry | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.